Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 17, 2013, 9:14 AM EDT for Bell County, Harlan County, Leslie County, Kentucky. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 9:14 AM EDT (13:14 UTC)
- Expired
- Apr 17, 2013, 2:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Harlan County, KY, Leslie County, KY
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:50 AM EDT | FLOOD | Harlan, KY | ONE FEET OF FLOWING WATER OVER MAY STREET. A COUPLE OF MUD SLIDES AND A FLOODED BUSINESS ARE BEING REPORTED IN MIDDLE OF HARLAN AS WELL. |
| Apr 17, 9:50 AM EDT | FLASH FLOOD | Harlan, KY | ONE FEET OF FLOWING WATER OVER MAY STREET. A COUPLE OF MUD SLIDES AND A FLOODED BUSINESS ARE BEING REPORTED IN MIDDLE OF HARLAN AS WELL. |
| Apr 17, 10:00 AM EDT | FLOOD | Stony Fork, KY | WATER COVERED HIGHWAY 221 AND MADE IT IMPASSABLE FOR SEVERAL HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
424
WGUS53 KJKL 171314
FFWJKL
KYC013-095-131-171800-
/O.NEW.KJKL.FF.W.0003.130417T1314Z-130417T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
914 AM EDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 200 PM EDT
* AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES INDICATE THAT BETWEEN ONE AND TWO
INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HARLAN...AGES...BARDO...BAXTER...BEVERLY...BLACKJOE...BLACKMONT...
BLEDSOE...BOBS CREEK...BROOKSIDE...CHEVROLET...CLOVERTOWN...
COBURN...COLDIRON...COXTON...CRANKS...CRUMMIES...DRAPER...
DRESSEN...ELCOMB...FARMERS MILL...FIELD...FLAGLER...FRESH
MEADOWS...GATUN...GOLDEN ASH...GRAYS KNOB...HARLAN GAS...HENSLEY
STORE AND INCLINE.
ADDITIONAL MODERATE TO HEAVY RAINFALL CAN BE EXPECTED AS SHOWERS AND
THUNDERSTORMS PUSH ACROSS THE AREA BETWEEN 9:30 AM AND NOON EDT.
ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN ONE AND TWO
INCHES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3684 8365 3688 8364 3691 8358 3693 8356
3695 8359 3694 8351 3701 8351 3704 8353
3702 8341 3679 8311 3678 8313 3675 8312
3673 8314 3674 8319 3670 8332
$$
RAY2 follow-up statements
341
WGUS73 KJKL 171715
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT WED APR 17 2013
KYC013-095-131-171800-
/O.CON.KJKL.FF.W.0003.000000T0000Z-130417T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-BELL KY-HARLAN KY-
115 PM EDT WED APR 17 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES UNTIL 200 PM
EDT...
AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN WAS STILL FALLING ACROSS THE WARNED AREA. HOWEVER...SHOWERS AND
THUNDERSTORMS WERE GRADUALLY TAPERING OFF ACROSS THE AREA. WHILE
AVERAGE RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH
THROUGH THE REMAINDER OF THE AFTERNOON...ANY ADDITIONAL RAIN WILL
ADD TO EXCESSIVE RUNOFF OCCURRING ACROSS THE AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HARLAN...AGES...BARDO...BAXTER...BEVERLY...BLACKJOE...BLACKMONT...
BLEDSOE...BOBS CREEK...BROOKSIDE...CHEVROLET...CLOVERTOWN...COBURN...
COLDIRON...COXTON...CRANKS...CRUMMIES...DRESSEN...ELCOMB...FARMERS
MILL...FIELD...FLAGLER...FRESH MEADOWS...GATUN...GOLDEN ASH...GRAYS
KNOB...HARLAN GAS...HENSLEY STORE...INCLINE AND KEITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3684 8365 3688 8364 3691 8358 3693 8356
3695 8359 3694 8351 3701 8351 3704 8353
3702 8341 3679 8311 3678 8313 3675 8312
3673 8314 3674 8319 3670 8332
$$
RAY263
WGUS73 KJKL 171754
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT WED APR 17 2013
KYC013-095-131-171806-
/O.EXP.KJKL.FF.W.0003.000000T0000Z-130417T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-BELL KY-HARLAN KY-
154 PM EDT WED APR 17 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES WILL BE ALLOWED TO
EXPIRE AT 200 PM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3684 8365 3688 8364 3691 8358 3693 8356
3695 8359 3694 8351 3701 8351 3704 8353
3702 8341 3679 8311 3678 8313 3675 8312
3673 8314 3674 8319 3670 8332
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:55 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 17, 6:55 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 655 AM EDT WED APR 17 2013 .UPDATE... ISSUED AT 539 AM EDT WED APR 17 2013 STORMS CONTINUE TO FIRE ON A STALLED SURFACE BOUNDARY DRAPED FROM NEAR LOUISVILLE SOUTHEASTWARD INTO EAST TENNESSEE...AND MOVE EAST INTO OUR AREA. WILL INCREASE RAIN CHANCES TODAY ALONG AND EAST OF I-75 BASED ON RECENT RADAR TRENDS. PRECIP COVERAGE WILL LIKELY DECREASE FROM WEST TO EAST INTO THE AFTERNOON AS THE FRONT SHIFTS TO THE NORTH AND EAST THROUGH TIME. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 310 AM EDT WED APR 17 2013 A SURFACE BOUNDARY IS DRAPED ACROSS THE AREA...ALTHOUGH OUTFLOWS FROM EARLIER CONVECTION HAVE CERTAINLY MUDDLED THE SURFACE CHART. WITH THE BOUNDARY IN THE AREA...PLENTY OF INSTABILITY AND NO CAP... AT LEAST SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGHOUT THE DAY TODAY. THE BOUNDARY WILL LIFT NORTH DURING THE AFTERNOON AND EVENING AND LOW LEVEL WINDS WILL BACK AROUND TO THE SOUTH AND SOUTHEAST. THIS WILL EFFECTIVELY END OUR PRECIP CHANCES BY EARLY EVENING. THE REST OF THE PERIOD WILL BE DRY AS LOW PRESSURE ORGANIZES OVER THE PLAINS AND THE RESULTING SOUTHEAST LOW LEVEL FLOW OFF THE SOUTHERN APPALACHIANS DRIES OUT OUR AIRMASS. IN FACT...THURSDAY WILL BE QUITE BREEZY WITH SOUTH WINDS GUSTING UP TO 30 MPH AT TIMES. TEMPERATURES TODAY ARE FAIRLY LOW CONFIDENCE AS THEY WILL DEPEND A LOT ON HOW WIDESPREAD THE THUNDERSTORM ACTIVITY ENDS UP BEING AND HOW MUCH CLOUD COVER HANGS IN THROUGH THE DAY. INCREASING SOUTHERLY FLOW WILL THEN INFLUENCE LOWS TONIGHT...WHICH WILL BE FORECAST TO RANGE FROM THE MID 60S OVER THE LAKE CUMBERLAND REGION DOWN TO THE MID 50S IN OUR SHELTERED EASTERN VALLEYS. THURSDAY LOOKS VERY WARM WITH PLENTY OF SUNSHINE AND STRONG SOUTHERLY BREEZES. GFS MOS GUIDANCE TAKES HTS AND CRW TO 88 DEGREES AND I COULD EASILY SEE LOCATIONS IN THE BIG SANDY REACH THAT VALUE. MID 80S SHOULD SUFFICE FOR THE REST OF THE AREA...NOT TOO FAR FROM RECORDS (88F AT BOTH JKL AND LOZ). .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 310 AM EDT WED APR 17 2013 GOOD MODEL AGREEMENT ON PROGRESSIVE TROF MOVING EAST AT THE START OF THE LONG TERM PORTION OF THE FORECAST. OPERATIONAL MODEL RUNS... ENSEMBLES AND LATEST WPC GUIDANCE AGREE ON SURFACE COLD FRONT MOVING ACROSS EASTERN KENTUCKY FRIDAY MORNING. WITH FRONTAL PASSAGE EARLY IN THE DAY EXPECT INSTABILITY TO BE LIMITED. THIS IS SUPPORTED BY LATEST MODEL GUIDANCE. AT THIS TIME THE SEVERE THREAT ON FRIDAY LOOKS TO BE LIMITED. WITH THE FRONTAL PASSAGE THE FOCUS OF THE FORECAST SHIFTS TO FROST AND FREEZE CHANCES OVER THE WEEKEND. GOOD MODEL AGREEMENT THAT 8H TEMPERATURES BY 12Z SATURDAY WILL BE ANYWHERE FROM -4 TO -6 C. HOWEVER...EVEN WITH RISING 8H TEMPERATURES AFTER THIS....THE COLDEST MORNING MINIMUMS...AT LEAST IN THE VALLEYS...WILL LIKELY COME SUNDAY MORNING WITH BETTER RADIATIONAL COOLING FOR THE SATURDAY NIGHT...SUNDAY MORNING PERIOD. ANOTHER SHORT WAVE AND SURFACE FRONTAL SYSTEM LOOKS TO AFFECT THE AREA BY WEDNESDAY OF NEXT WEEK. HOWEVER TIMING ON THIS IS STILL UNCERTAIN AS HIGH PRESSURE OFF THE ATLANTIC COAST LOOKS TO STALL THE FRONTAL PROGRESSION. FOR SENSIBLE WEATHER IT LOOKS LIKE HIGH TEMPS WILL BE IN A FREEFALL TUMBLE EARLY IN THE EXTENDED FORECAST. FRIDAY WILL STRUGGLE INTO THE MID 60S AND THEN SAT WILL ONLY GET TO THE MID 50S. EXPECT LOW TEMPS SUNDAY MORNING AS STATED EARLIER TO BE THE COLDEST OF THE WEEK WITH READINGS IN THE MID 30S. WITH GOOD RADIATIONAL COOLING WE COULD SEE PATCHY FROST IN SOME OF THE DEEPER VALLEYS BY DAY BREAK ON SUNDAY. DAY TIME HIGHS ON SUN WILL SURGE TO THE LOWER 60S...THE UPPER 60S FOR MON AND THE LOWER 70S BY TUE. THEN THE NEXT COLD FRONT WILL ONCE AGAIN COOL THINGS OFF AS THE RAIN MOVES IN AND HOLDS HIGH TEMPS ON WED TO JUST THE MID 50S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 655 AM EDT WED APR 17 2013 THUNDERSTORMS CONTINUE TO FIRE AND MOVE EASTWARD INTO EAST KENTUCKY. A BRIEF PERIOD OF IFR CONDITIONS CAN BE EXPECTED IN HEAVY RAIN WHERE THE STORMS HIT. THEY HAVE ALSO BEEN PRODUCING VIVID CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL. THE RESPONSIBLE STALLED FRONTAL BOUNDARY WILL START TO NUDGE NORTHWARD IN THE AFTERNOON RESULTING IN A DECREASE IN THUNDERSTORM COVERAGE LATE IN THE DAY. DRY...VFR CONDITIONS ARE THEN EXPECTED TONIGHT...ALTHOUGH LOW LEVEL WIND SHEAR MAY BECOME A CONCERN TOWARDS THE END OF THE PERIOD AS SOUTH WINDS INCREASE JUST ABOVE THE SURFACE. WILL LET LATER SHIFTS REEVALUATE THE NEED TO CARRY THAT IN THE TAFS FOR A FEW HOURS BEFORE SURFACE WINDS RESPOND AND GET GUSTY ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ABE SHORT TERM...ABE LONG TERM...DUSTY AVIATION...ABE
Hazardous weather outlook, Apr 17, 6:04 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 604 AM EDT WED APR 17 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 604 AM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. MORE THUNDERSTORMS WILL OCCUR TODAY. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL END DURING THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOUTH WINDS WILL GUST UP TO 30 MPH AT TIMES ON THURSDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT SWEEPS ACROSS THE AREA. FROST WILL BE POSSIBLE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR HAIL TODAY. ABE/DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:44 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Estill, Harlan, Jackson, Knox and 5 more | 6 hr |
| Apr 17, 8:53 AM EDT | Flash Flood Warning | JKL | Clay | 5 hr |
| Apr 17, 9:23 AM EDT | Flash Flood Warning | JKL | Estill | 5 hr |
| Apr 17, 9:57 AM EDT | Areal Flood Advisory | JKL | Laurel, Rockcastle | 5 hr |
| Apr 17, 10:12 AM EDT | Areal Flood Warning | JKL | Owsley | 4 hr |
| Apr 17, 12:45 PM EDT | River Flood Advisory | JKL | Clay | 23 hr |
| Apr 17, 2:28 PM EDT | Areal Flood Advisory | JKL | Harlan | 4 hr |
| Apr 17, 3:09 PM EDT | River Flood Advisory | JKL | Lee | 4 days |
| Apr 17, 3:09 PM EDT | River Flood Advisory | JKL | Estill | 4 days |
| Apr 17, 4:40 PM EDT | River Flood Advisory | JKL | Bell | 10 hr |
| Apr 17, 4:40 PM EDT | River Flood Advisory | JKL | Owsley | 27 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.